Hail, Hidalgo
- When
- May 17, 6:15 AM CST
- Where
- Hidalgo County, 0.62 mi E of Havana
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 26.250, -98.510
Video showed hail dominant precipitation along P.J. Garza Road near Expressway 83.
A rather vigorous shortwave and a nearby surface cold front was the focus of scattered strong to severe thunderstorms during the morning of May 17. Two small but potent thunderstorms moved through southern |Hidalgo County between 7 and 830 AM on May 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
A rather vigorous shortwave and a nearby surface cold front was the focus of scattered strong to severe thunderstorms during the morning of May 17.
Two small but potent thunderstorms moved through southern |Hidalgo County between 7 and 830 AM on May 17th. A larger thunderstorm|moved across Brooks and Jim Hogg County between 930 and 11 AM. The |Hidalgo County storms produced hail between quarter and golf ball |diameter, with some instances of hail covering the ground and lasting|more than 10 minutes. Notable damage was not reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 17, 5:25 AM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Brownsville TX 625 AM CDT Fri May 17 2024 ...New AVIATION... .SHORT TERM... (Today through Saturday) Issued at 407 AM CDT Fri May 17 2024 Key Messages: * Low to medium (20-50%) chance for showers and thunderstorms today (greatest chance Northern Ranchlands) * All of Deep South Texas including the Rio Grande Valley is under a Marginal (Level 1 out of 5) Threat for Severe Thunderstorms today * Saturday will mark the beginning of another stretch of very warm and hot conditions The main forecast concern for Deep South Texas and the Rio Grande Valley will be the potential for showers and thunderstorms today and again later this afternoon/evening. A stalled out cold frontal boundary over the Northern Ranchlands and a shortwave overhead will be the focus of showers and thunderstorms potentially developing over the local forecast area today. Currently, there is a low to medium chance ranging from 20-50% for showers and thunderstorms today with the lower chances along the Rio Grande Valley and the higher chances over the Northern Ranchlands (in closer proximity to the aforementioned frontal boundary). With the local forecast area placed on/near the right entrance region of an 80-100 kt jet overhead, Showalter values indicating a moderately to very unstable atmosphere, MLCAPE values between 500- 1,000 J/kg, MUCAPE values between 1,000-3,000 J/kg, and decent mid- level lapse rates of around 7C/km, there is enough large scale forcing and instability in place for storms to develop. Additionally, with 0-6km bulk shear values between 50-60 kts, any storms that develop will have the potential for becoming strong to severe with the capabilities of some hail and/or damaging winds. Given the overall atmospheric dynamics and synoptic pattern in place, all of Deep South Texas and the Rio Grande Valley run the risk of isolated severe weather today. The Storm Prediction Center (SPC) in Norman, OK has placed the entire area under a "Marginal (Level 1 out of 5) Risk" for severe weather today. Again, the main threats will be isolated damaging wind gusts and hail. Finally, any storms that do form will also have the capabilities of producing heavy rainfall with PWAT values between 1.75-2.30 inches (1 to 3 STDEVs above normal). Otherwise, expect for today to be mostly cloudy, warm, humid, and hazy. High temperatures are expected to range between 90-95F this afternoon (cooler near/along the coast due to continued onshore flow out of the east-northeast). The storm threat comes to an end later this evening/tonight as the frontal boundary lifts northward and high pressure begins to strengthen. Tonight will once again be another warm and muggy night. Given the copious amounts of low level moisture in place, some patchy mist/fog is also possible once again tonight as well. Low temperatures are expected to be in the 70s most places with similar dewpoint values (narrow dewpoint depressions). After a day of relatively cooler temperatures, Saturday will begin another stretch of very warm to hot days as forecast models and ensembles show ridging strengthening and 500 mb geopotential heights increasing over the region. During the day on Saturday, the northern fringe of a 591 dam heat dome will encompass most, if not all of the area. Additionally, the 1000-500 mb thickness values increase over the area as well with values returning to around 580 dam. This implies 850 mb temperatures reaching the lower 20s (degree Celsius) which will translate to surface temperatures in the mid 90s to near lower 100s on Saturday across Deep South Texas and the Rio Grande Valley. This coupled with dewpoints in the 70s will result in heat indices ranging between 103-111F on Saturday (just below Heat Advisory criteria). && .LONG TERM... (Saturday night through Thursday) Issued at 407 AM CDT Fri May 17 2024 Mid-level ridging will build over Texas through the period leading to warming temperatures with triple digits across the Rio Grande Plains on Sunday afternoon with mid to upper 90s across the rest of the area, except for the 80s near the coast. The triple digits will expand eastward through the week, reaching the I-69c/US 77 corridor by Tuesday. High humidity combined with the hot temperatures will lead to "feels like" temperatures exceeding 110 degrees in many areas and Heat Advisories will likely be needed Monday through Friday. Overnight temperatures each night will remain warm with lows falling into the upper 70s to low 80s. The NWS HeatRisk tool highlights a major risk of heat-related impacts for those that are not properly hydrated or do not have effective cooling in place through the week. The combination of lack of moisture and subsidence will generally maintain rain-free conditions across Deep South Texas through the long term. && .AVIATION... (12Z TAFS) Issued at 625 AM CDT Fri May 17 2024 Through 12z Saturday....MVFR-IFR conditions are expected to prevail through most if not all of the 12z TAF period due to the combination of haze, mist/fog this morning, and low ceilings. There could be periods this afternoon of VFR conditions. There is a slight chance for showers and thunderstorms this morning and then again this afternoon/evening. Due to the low probability and uncertainties with coverage, have not included any headlines in the TAFs. If confidence increases, will make the neccesary amendments to the TAFs. For tonight, patchy mist/fog and low stratus are possible once again. East-northeast winds 5-10 kts will prevail through the day today. Tonight, winds are expeted to trend towards light and variable to calm. && .MARINE... Issued at 407 AM CDT Fri May 17 2024 Today through Saturday: Light to moderate winds will yield low to moderate seas today through Saturday. While marine conditions are mostly favorable today through Saturday, there remains a "Moderate Risk" for rip currents along the are beaches through Saturday. Saturday night through Thursday: Light to moderate winds with moderate seas of generally 3 to 5 ft will persist through late in the week. A slighlty enhanced pressure gradient each afternoon, especially next week, could lead to periods of Small Craft Caution. && .PRELIMINARY POINT TEMPS/POPS... BROWNSVILLE 92 78 94 78 / 20 20 10 0 HARLINGEN 92 75 95 75 / 30 20 10 0 MCALLEN 94 77 98 78 / 40 20 10 0 RIO GRANDE CITY 92 74 99 76 / 40 20 0 0 SOUTH PADRE ISLAND 85 80 85 80 / 20 30 10 0 BAYVIEW/PORT ISABEL 88 77 90 78 / 30 20 10 0 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...23-Evbuoma LONG TERM....63-KC AVIATION...23-Evbuoma
Special Weather Statement
National Weather Service Brownsville TX
439 AM CDT Fri May 17 2024
TXZ248-171015-
Zapata TX-
439 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ZAPATA COUNTY
THROUGH 515 AM CDT...
At 438 AM CDT, Doppler radar was tracking a strong thunderstorm near
San Ygnacio, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
San Ygnacio, Bustamante, Medina, Zapata County Airport, and Las
Palmas.
This includes US Highway 83 between mile markers 746 and 764.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2709 9943 2710 9944 2713 9943 2714 9943
2722 9935 2715 9916 2699 9907 2691 9932
2692 9934 2693 9937 2696 9939 2697 9939
2698 9938 2702 9942 2701 9943 2702 9945
2706 9945
TIME...MOT...LOC 0938Z 237DEG 29KT 2696 9950
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CaceresSpecial Weather Statement
National Weather Service Brownsville TX
712 AM CDT Fri May 17 2024
TXZ249-250-252-171300-
Brooks TX-Jim Hogg TX-Starr TX-
712 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JIM HOGG...NORTH
CENTRAL STARR AND WESTERN BROOKS COUNTIES THROUGH 800 AM CDT...
At 712 AM CDT, Doppler radar was tracking a strong thunderstorm near
Viboras, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Agua Nueva, San Rafael Ranch Airport, and Puesta Del Sol Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.
&&
LAT...LON 2664 9872 2674 9885 2720 9848 2701 9814
TIME...MOT...LOC 1212Z 224DEG 41KT 2677 9873
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ATESpecial Weather Statement
National Weather Service Brownsville TX
715 AM CDT Fri May 17 2024
TXZ253-353-171245-
Southern Hidalgo TX-Northern Hidalgo TX-
715 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HIDALGO COUNTY
THROUGH 745 AM CDT...
At 714 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jimmy Carter High School, or near La Joya, moving northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Penitas, Sullivan City, La Joya, Los Ebanos, Mccook, Narciso G.
Cavazos Elementary School, Abram-Perezville, Cesar Chavez Middle
School, Doffing, and John F Kennedy Elementary School.
This includes US Highway 83 between mile markers 840 and 850.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2621 9851 2622 9850 2622 9852 2623 9852
2623 9853 2625 9855 2625 9856 2624 9855
2622 9856 2624 9857 2623 9858 2624 9858
2660 9839 2643 9812 2620 9844 2623 9845
2622 9848 2620 9848
TIME...MOT...LOC 1214Z 230DEG 32KT 2629 9851
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ATEThe Brownsville radar (KBRO), 115 km away, was scanning. The volume nearest the first event began at 12:15 UTC.
8 hail. Local standard time, as filed.
Video showed hail dominant precipitation along P.J. Garza Road near Expressway 83.
Video showed quarter size hail near the intersection of La Homa Road and Mile 7 Road north of Mission.
Quarter size hail briefly covered the ground in the vicinity of Doffing Road and Conway Avenue north of Mission.
Quarter size hail was reported near the intersection of Tom Gil and 3 Mile Line Road.
Nickel size hail was reported in the Citrus City area near/along the West 7 Mile Road.
A former COOP Observer reported quarter size hail briefly covering the ground just south of the intersection of 7 mile and North Doffing Road in Citrus City.
Quarter to ping pong size hail was reported near the intersection of McColl and Military Highway...US 281.
A few golf ball size hail stones were observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173889, 1173891, 1173892, 1173893, 1173894, 1173896, 1173895, 1173890.